Display Settings:

Format

Send to:

Choose Destination
Ann Pharmacother. 2004 May;38(5):787-90. Epub 2004 Mar 25.

Herbal weight-loss supplement misadventures per a regional poison center.

Author information

  • 1Department of Pediatrics, College of Medicine, The Ohio State University, Children's Research Institute, Columbus, OH, USA. Robinsonr@pediatrics.ohio-state.edu.

Abstract

BACKGROUND:

Many herbal supplements used for weight loss contain stimulants. The poison control center has noted an increase in reports of adverse events with intentional and unintentional ingestion of herbal weight-loss supplements.

OBJECTIVE:

To identify characteristics of the callers (eg, demographic properties, underlying type of ingestion) and, from this information, determine populations at increased risk for adverse events secondary to intentional and unintentional herbal weight-loss supplement ingestion.

METHODS:

Demographic information such as patient weight, age, gender, and medical history was recorded from ingestions reported to the Central Ohio Poison Control Center (COPC) in 2000. Ingredients, concurrent medications, ingestion and treatment site, clinical presentation, and therapies received were documented. Type of ingestion, acuity, clinical presentation, and treatment site were used to identify patients at increased risk of adverse events secondary to herbal supplement ingestion.

RESULTS:

Eighty calls were recorded in 2000 (49 females involved). Underlying reasons for ingestion differed between males and females (p = 0.025). Twenty-five percent of the intentional ingestions and 51% of the unintentional ingestions occurred in males. Reported symptoms differed with the underlying reason for ingestion (p < or = 0.001) and were more common in intentional ingestions (80%). Symptoms were reported more often with unknown or higher-than-recommended doses (78%); however, 70% (n = 10) of subjects ingesting the recommended dose reported at least one symptom (p = 0.15).

CONCLUSIONS:

Intentional and unintentional ingestions of herbal supplements for weight loss vary with age and gender. The significant presence of symptoms in nonabusers requires more study to assess overall safety and potential toxicity of agents such as Stacker 2. Patients who abuse or misuse herbal weight-loss supplements are generally women, who may seek medical treatment more often.

Comment in

PMID:
15044657
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk